Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 147, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 20, 2005, 4:34 PM CDT for Emmet County, Iowa. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2005, 4:34 PM CDT (21:34 UTC)
- Expired
- Jun 20, 2005, 5:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Emmet County, IA
The radar
The Sioux Falls radar (KFSD), 169 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 4:55 PM CDT | TORNADO | 1 N Gruver, IA | BRIEF TOUCHDOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 3:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -433 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 202133 SVRDMX IAC063-202215- /O.NEW.KDMX.SV.W.0147.050620T2134Z-050620T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 434 PM CDT MON JUN 20 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EMMET COUNTY IN NORTHWEST IOWA. * UNTIL 515 PM CDT. * AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 8 MILES NORTHEAST OF ESTHERVILLE...OR 31 MILES NORTHEAST OF SPENCER...AND MOVING SOUTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR DOLLIVER BY 440 PM CDT. NEAR ESTHERVILLE MUNICIPAL AIRPORT BY 450 PM CDT. NEAR GRUVER BY 500 PM CDT. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4349 9448 4349 9491 4326 9491 4327 9447 $$ DONAVON
1 follow-up statement
000 WWUS53 KDMX 202203 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 500 PM CDT MON JUN 20 2005 IAC063-202215- /O.CON.KDMX.SV.W.0147.000000T0000Z-050620T2215Z/ EMMET IA- 500 PM CDT MON JUN 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EMMET COUNTY UNTIL 515 PM CDT... AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL... AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 16 MILES EAST OF ESTHERVILLE TO 7 MILES SOUTH OF ESTHERVILLE...OR ALONG A LINE EXTENDING FROM 36 MILES NORTHEAST OF SPENCER TO 17 MILES NORTHEAST OF SPENCER...AND MOVING SOUTH AT 15 MPH. SEVERE THUNDERSTORMS WILL BE... NEAR RINGSTED BY 515 PM CDT. AT 455 PM...60 MPH WINDS WERE REPORTED BY TRAINED OBSERVERS 1 MILE NORTHEAST OF ARMSTRONG. THE LOCATIONS OF WALLINGFORD...ARMSTRONG...GRUVER AND ESTHERVILLE MUNICIPAL AIRPORT ARE ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. DAMAGING WINDS TO 70 MPH ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. SVR/TOR WATCH REMAINS IN EFFECT SHOW CON.NE.CON LAT...LON 4349 9448 4349 9491 4326 9491 4327 9447 $$ RUSSELL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:45 PM CDT, 49 minutes earlier.
Area forecast discussion, Jun 20, 3:45 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 345 PM CDT MON JUN 20 2005 .SHORT TERM...TNGT THRU WED NGT TSTM TRENDS RMN PRIMARY FOCUS THRU PD. CURRENT SITUATION HAS ELONGATED MCS ACRS SRN MN SAGGING SLY SWD. SEE NO REASON WHY THIS SHOULD NOT DROP INTO IA THIS EVE WITH UNCAPPED MLCAPES 1500-3000 J/KG NWRN FA. DEEP SHEAR WEAK HWVR SO DO NOT XPC MUCH IN THE WAY OF ORGANIZED WDSPRD SVR WX...BUT COULD BE SOME WIND WITH WET MICROBURSTS. LOW LVL LAPSE RATES AOA 7 C/KM...SFC-H7 DELTA THETA-E AOA 30K AND DCAPES ARND 1400 J/KG. SVR HAIL WL BE HARD TO COME BY HWVR OUTSIDE OF STG SUPERCELLS WITH CURRENT FRZG LVL AOA 16K FT. MEAN WND AND CORFIDI VECTORS SUGGEST THESE STORMS SHOULD CONT PUSHING SLY SWD INTO IA. QUESTION IS HOW FAR S...BUT STARTED WITH CATEGORICAL TO LIKELY WORDING NRN HLF TNGT. INTO TMRW DO NOT HAVE GREAT CONFIDENCE IN ANY MDL...OR FCST FOR THAT MATTER TDA. NAM/RUC13 DVLPG CONVECTION TOO FAR S ATTM...NAM HAS NOTHING TO OUR N 00-06Z...AND GFS DVLPS SGFNT CONVECTIVE FEEDBACK ISSUES DRNG PEAK HEATING TUE WHICH CONTAMINATES LOW LVL FIELDS AND QPF. ALTHOUGH IT DOES NOT PROPAGATE IT TOO WELL...NAM DOES REFLECT UPR MS VLY MCS ATTM AND DOES NOT HAVE THE FEEDBACK PROBLEM BY TUE NGT SO IT WL BE GIVEN SLGT EDGE BY DEFAULT. SOME FORM OF MCS MAY BE ONGOING TMRW MRNG...THEN SHRT WV INVOF NV SHOWING UP IN WATER VAPOR IMAGERY IS LIFTED OVR RDG BY NAM DVLPG DAKOTAS MCS TUE...DROPPING INTO IA LATER IN DAY. ISENT LIFT AND QG FORCING AHD OF WV CONTS TUE NGT AND WED SO WL HAVE TO KEEP CHCS GOING THEN TOO TIL BREAK LATE WED WHEN THETA-E ADVCTN AND LOW LVL JET FOCUSES MORE INTO MN AND NERN IA. DID NOT CHG TEMPS TOO MUCH TNGT. GUIDANCE SHOULD FINALLY BE BETTER AND LOSE ITS WRM BIAS AS MOIST AMS RTRNG. TEMPS PROBLEMATIC TMRW DEPENDING ON EVALUTION OF MCS. STAYED TWRD COOL END OF GUIDANCE CONSIDERING PCPN POTENTIAL AND PAST HISTORY OF MAX TEMP VERIFICATION. FOR MINS TUE NGT AND WED NGT LEANED TWRD WARMER END OF THINGS. MSTR MAY POOL ALG BNDRY TUE NGT WITH DECENT SLY WNDS WED NGT ACRS WRM SECTOR. FOLLOW COMPROMISE AND A DEG BLO OUTSIDE OF LCL CLIMO ADJUSTMENTS FOR WED. .LONG TERM...THU THRU MON MAIN FOCUS IN THIS PD WL BE PCPN CHCS ASSOCD WITH FNTL BNDRY AS IT FINALLY SLIDES SWD IN BODY THRU FA BEFORE RETREATING NWD AGN EARLY NEXT WEEK. MDLS SEEM TO BE IN RELATIVELY GOOD AGREEMENT WITH LRG AND SMALLER SCALE FEATURES BRINGING FNT INTO EXTRM NWRN PTNS LATE THU NGT...INTO FAR SRN SXNS FRI AFTN...THEN PUSHING NWD INTO MN AGN SUN. WOULD FAVOR LESS AGGRESSIVE GFS/UKMET FNTL MOVMT CONSIDERING STRENGTH OF RDG AND THE SEASON. SEE LTL IN THE WAY OF SFC BASED DVLPMT ALG FNT. GFS FCST SOUNDINGS DO SHOW POTENTIAL AND CIN REDUCTION DRNG PEAK HEATING FRI AFTN EVEN WITH RELATIVELY WRM MID LVL TEMPS. LESS POTENTIAL SAT. HWVR FRI IS WITH 70-75 DEG SFC DWPNTS WHICH SEEMS UNREALISTIC CONSIDERING UPSTREAM OBS AND CURRENT RELATIVELY DRY GROUND. HAVE GONE WITH SLGT CHCS ALG AND N OF FNT THRU SAT INSTEAD BASED ON WEAK THETA-E ADVCTN AND FRONTOGENICAL FORCING ALF. WRMFNT RETREATS SAT NGT BUT BEST THEMODYNAMIC FORCING APPRS TO BE N OF IA SO REMOVED PREVIOUS POPS. DID NOT MAKE MANY CHGS TO GOING TEMP FCST. THU STILL APPRS TO BE WARMEST DAY WITH MIXING GOING AOA WARMEST OF MOS ENSEMBLE RUNS. MDLS COOL H85 TEMPS A FEW DEGS WITH FNT INVOF FRI AND SAT...BUT GOING AOA GUIDANCE AGN APPRS TO BE A GOOD BET BY DAY 7 WITH SWLY WNDS AND MIXING POTENTIAL. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SMALL/RUSSELL
Hazardous weather outlook, Jun 20, 3:48 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 348 PM CDT MON JUN 20 2005 IAZ046>050-057>062-070>075-081>086-092>097-212100- GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK- JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 348 PM CDT MON JUN 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA MAINLY ALONG AND SOUTH OF HIGHWAY 20. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TONIGHT AS FAR SOUTH AS INTERSTATE 80 WITH THE BEST CHANCE NORTH OF HIGHWAY 30. AN ISOLATED SEVERE STORM IS POSSIBLE WITH NICKEL SIZED HAIL AND 60 MPH WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON TUESDAY. THE MAIN THREATS WILL AGAIN BE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINS WILL ALSO BE A THREAT. A FEW THUNDERSTORMS WILL ALSO BE POSSIBLE FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ON TUESDAY. IAZ004>007-015>017-023>028-033>039-044-045-212100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL- 348 PM CDT MON JUN 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA MAINLY ALONG AND NORTH OF HIGHWAY 20.. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT. THUNDERSTORMS ARE EXPECTED TO DROP SOUTH OUT OF MINNESOTA THIS EVENING WITH A FEW STORMS CONTAINING LARGE HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 65 MPH. THE STORMS WILL BE SLOW MOVING AND THIS WILL LEAD TO LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON TUESDAY. THE MAIN THREATS WILL AGAIN BE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINS WILL ALSO BE A THREAT. A FEW THUNDERSTORMS WILL BE ALSO POSSIBLE FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND AGAIN ON TUESDAY. DONAVON
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 4:41 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 49 min |
| Jun 20, 4:56 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 49 min |
| Jun 20, 5:09 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 56 min |
| Jun 20, 5:15 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 40 min |
| Jun 20, 5:29 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Winnebago | 48 min |
| Jun 20, 5:45 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 40 min |
| Jun 20, 6:06 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 46 min |
| Jun 20, 6:23 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 55 min |
| Jun 20, 6:47 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene | 60 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.